MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA M.U.S.T. RODS; PEDICLE SCREW ENH. BENT ROD TI R100 5.5X50MM

MEDACTA INTERNATIONAL SA M.U.S.T. RODS; PEDICLE SCREW ENH. BENT ROD TI R100 5.5X50MM
Model Number 03.52.456
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 02/05/2025
Type of Reportable Event Serious Injury
Event or Problem Description
The patient came in for a post-op appointment at about 1 year and 3 months from primary.It was observed that one of the rods was broken.The surgeon revised the rods, screws, and caps and implanted with larger diameter screws and a new rod.The surgery was completes successfully.
 
Additional Manufacturer Narrative
Batch review performed on 06-02-2025.Lot 1620690: (b)(4) items manufactured and released on 25-01-2021.Expiration date: 2026-01-07.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been sold with no similar reported event during the period of review.Clinical evaluation performed by medical affairs department: a revision surgery was performed 1 year and 3 months after an l3-l4 spinal fusion.The reported reason for the revision was a broken rod on one side.The available x-ray clearly shows the disengagement of the rod from the distal screw, but the exact location of the break is unclear, as the distal fragment is not clearly visible.It is possible that the fragment is obscured by other instrumentation.For example, in the anteroposterior view, a small area of radiopacity is visible between a k-wire (likely used as a reference) and the tulip of the distal screw.Determining the cause of the breakage is challenging, particularly given that the break appears to be located distally.Rod breakage in spinal surgery can sometimes occur when osseous fusion is incomplete, causing the implants, initially used as temporary stabilizers, to endure prolonged physiological mechanical stress.In this case, we do not have sufficient elements to draw definitive conclusions.
 
Additional Manufacturer Narrative
Visual inspection performed by r&d department from what we received there is only one part on the broken implant.On this part of the rod is present a cross-section area that is typical of a fatigue fracture.The crack propagation can be visualize through the typically striation patterns which indicate the direction of the crack growth when a rod is subjected to cyclic loading.The scope of the implant is to bear loads only for a temporary period up to the osseous fusion is complete.Probably this did not happen and the construct has been fatigue loaded during the period in which it was implanted.

Brand Name
M.U.S.T. RODS
Common Device Name
PEDICLE SCREW ENH. BENT ROD TI R100 5.5X50MM
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
Manufacturer (Section G)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ   6874
Manufacturer Contact
marco giannessi
strada regina
castel san pietro, switzerland 6874
SZ   6874
MDR Report Key21523845
Report Number3005180920-2025-00128
Device Sequence Number8339432
Product Code MNI
UDI-Device Identifier07630030859489
UDI-Public07630030859489
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K141988
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2025
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 04/11/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/07/2026
Device Model Number03.52.456
Device Lot Number1620690
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/05/2025
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/05/2025
Supplement Report FDA Received Date04/11/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/25/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown